METHODS: A retrospective study of AERD patients in a tertiary center for Allergy and Clinical Immunology was performed. The inclusion criteria were as follows: (1) adults older than 18 years; (2) asthma gathered by a physician; (3) nasal polyps confirmed by computed tomography scan of the paranasal sinuses and/or nasal endoscopy; (4) aspirin/nonsteroidal anti-inflammatory drug (NSAID) sensitivity. We reviewed the medical record of those patients to assess which reported a history of an NSAID cutaneous reaction.
RESULTS: A total of 72 patients were assessed of those 77.8% were women, with a mean age of 55 years (SD 14 years) and the onset of symptoms, 30.4 years (SD 17.3 years). Twenty-four patients (33%) developed cutaneous manifestation. Of these, four patients (16.7%) had chronic urticaria (CU) and 75.0%, acute urticaria (AU). Two patients (8,3%) developed delayed cutaneous reaction after NSAID intake, that were Stevens-Johnson syndrome and exanthema. Most patients (75%) reacted with two or more different NSAIDs. The drugs most commonly involved with cutaneous reactions were pyrazolones (31.4%) and aspirin (27.5%).
CONCLUSIONS: This study showed that cutaneous symptoms were a frequent manifestation in AERD patients. The most common was AU and the drugs most commonly involved were pyrazolones and aspirin. Whether these are a part of the AERD spectrum or part of an anaphylactoid reaction needs clarifying and better definition.